Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2001, 4:13 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 4:13 PM EDT (20:13 UTC)
- Expired
- May 22, 2001, 5:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:45 PM EDT | Thunderstorm Wind | Collierstown, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 222013 SVRRNK VAC163-530-678-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 413 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BUENA VISTA CITY IN WEST CENTRAL VIRGINIA... LEXINGTON CITY IN WEST CENTRAL VIRGINIA... ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 515 PM EDT. * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLLIERSTOWN...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE COLLIERSTOWN... BUENA VISTA CITY... ROCKBRIDGE BATHS... <<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERAeBLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM EDT, 48 minutes earlier.
Area forecast discussion, May 22, 3:25 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 325 PM EDT TUE MAY 22 2001 FOR THE SHORT TERM...TWO SEVERE THUNDERSTORM WATCHES COVERING RNK CWA THIS AFTERNOON. SEVERE THUNDERSTORM WATCH NUMBER 273 IN EFFECT ACROSS WV AND VA UNTIL 500 PM EDT AND NUMBER 274 UNTIL 800 PM ACROSS NORTH CAROLINA. SEVERAL SEVERE THUNDERSTORMS WARNINGS AND FLASH FLOOD WARNINGS IN EFFECT AT THIS TIME. AS EXPECTED UPR DIV...GOOD CAPES...INSTABILITY AND STRONG COLD FRONT HAVE RESULTED IN SQUALL LINES. STRONG SFC COLD FRONT CLEARLY SEEN ON REGIONAL RADAR PLOT AND VISIBLE SATELLITE IMAGE. WILL ALLOW FLASH FLOOD WATCH TO EXPIRE AT 400 PM...SINCE THIS FRONT WITH INTENSE CONVECTION WILL BE EAST OF FA THIS EVENING. TIMING OF FRONT ON MODELS LOOK FAIRLY CLOSE. I WILL TRY AND BRING SOME DRYING IN BEHIND THE FRONT TONIGHT AND INTO WED. UPPER LOW AND ASSOCIATED MOISTURE TO SETTLE INTO IL BY FRI. SEVERAL SPOKES OF ENERGY WILL ROTATE AROUND THE UPPER LOW. UNSETTLED COOL PERIOD INTO THE EXTENDED. FIRST ZONES UPDATE AT 400 PM. FCSTID = 7 PRELIMINARY CCF NUMBERS ROA 53 75 53 73 / 30 20 30 40 LYH 54 75 54 72 / 40 10 30 40 DAN 57 78 55 75 / 40 10 20 30 BLF 45 67 49 60 / 30 40 60 50 LWB 45 67 49 60 / 30 40 60 50 BCB 48 70 50 65 / 30 30 50 50 TNB 48 68 50 64 / 30 30 50 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 22, 12:45 PM EDT, 3 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT TUE MAY 22 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND VIRGINIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS AND SMALL STREAMS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND STATEMENTS. AMS
Local storm report, May 22, 2:24 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM RICHLANDS VA WIND DAMAGE
05/22/01 TAZEWELL LARGE TREES IN WESTERN
PART OF COUNTY.REPORTED BY
LAW ENFORCEMENT
TWSpecial weather statement, May 22, 2:25 PM EDT, 1 hour 48 minutes before
WVZ042-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT TUE MAY 22 2001 A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF WATER ON ROADS AND LOW AREAS. NOGUEIRA
Local storm report, May 22, 2:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....P
0248 PM ATHENS WV .88 INCH HAIL
05/22/01 MERCER REPORTED BY SPOTTERSpecial weather statement, May 22, 3:44 PM EDT, 29 minutes before
VAZ022>024-033-034-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT TUE MAY 22 2001 ...HIGH WINDS LIKELY BETWEEN 4:00 AND 5:00 PM... THUNDERSTORMS WITH HIGH WINDS WILL CROSS THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS BETWEEN 4:00 AND 5:00 PM. WINDS NEAR 50 MILES AN HOUR CAN BE EXPECTED...WITH SOME OF THE MORE INTENSE THUNDERSTORMS PRODUCING WINDS BETWEEN 50 AND 60 MILES AN HOUR. IN ADDITION...VERY HEAVY RAIN MAY RESULT IN PONDING OF WATER ON ROADWAYS...AND FLOODING OF POOR DRAINAGE AREAS. FOR YOUR SAFETY...MOVE INDOORS UNTIL THESE STORMS HAVE PASSED. PM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 22, 2:02 PM EDT | Flash Flood Warning | RNK | Bland, Giles | 118 min |
| May 22, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Wythe | 60 min |
| May 22, 2:38 PM EDT | Flash Flood Warning | RNK | Wythe | 112 min |
| May 22, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 63 min |
| May 22, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 42 min |
| May 22, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 54 min |
| May 22, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 54 min |
| May 22, 3:26 PM EDT | Flash Flood Warning | RNK | Craig | 3 hr |
| May 22, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 64 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 66 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 66 min |
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 55 min |
| May 22, 3:51 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 114 min |
| May 22, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 66 min |
| May 22, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 46 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 62 min |
| May 22, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 22, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 67 min |
| May 22, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 22, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.